Subscriptions
  • Join our People's Pharmacy Page on Facebook
  • Follow JoeGraedon on Twitter
  • Follow Us
  • Free email newsletter

Print This Page

674 Advances in Headache Treatment (Archive)

  • Currently 2.7/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Did you enjoy this radio show? Average rating: 2.7/5 (3 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

Click the arrow to play audio file:

click here if you cannot view audio player: BB-674.mp3

The very medicines many people take to relieve pain may actually be causing their headaches. A vicious cycle of pain relievers is behind too many cases of chronic headache. How can you break out of this insidious cycle?


Guest: Joel Saper, M.D., FACP, FAAN, is founder and director of The Michigan Head-Pain and Neurological Institute. He is past president of the American Association for the Study of Headache, past chairman of the American Council for Headache Education. Dr. Saper is professor of medicine (neurology) at Michigan State University.

Buy This Show On CD or MP3
  • Currently 2.7/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Did you enjoy this radio show? Average rating: 2.7/5 (3 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

8 Comments

| Leave a comment

I have taken excederin for years and have tried to quit, but because of the caffeine, I have not been able to. If I even sense one coming on I go for the excederin. The headaches can be so severe, especially upon waking up, that I can't function. It's like an addiction and really want someone to help me quit this drug. Help!

I have a question concerning a headache that I get usually once a month over my right eye- behind the eyebrow. The headache can last for days. My question is: could this be a migraine or a disrupted sinus. Advil's and sinus medications masks it, but do not take it away.

I was disappointed that more mention was not made of non-drug alternatives for headache pain. I, and many other dentists have had very successful results in eliminating such pain with a simple dental appliance worn at night. I have been using one called the NTI for the past 4 years with wonderful results, so much so that I will refund all but $50 of the patient's expense (much less than my lab cost) if it does not help to the patient's satisfaction. The improvement is usually dramatic within 24-48 hours. Anyone can get further information about this treatment by looking up NTI and/or NTI at Keller Dental Lab. This is the best first line, non-drug approach to take regarding recurring headaches.

My nine year old son has periodic headaches that get so bad he throws up. Is this a sign that he has migraine headaches? I didn't think kids that young got migraines. Please advise. I have not yet talked to his pediatrician. Thank you.

PEOPLE'S PHARMACY RESPONSE:

Please do consult your son's pediatrician. We cannot diagnose! A pediatric neurologist or headache specialist may be called for.

I e-mailed you many questions about your Vitamin D show and never received any answers. About headaches, my 6 yr old son had horrible headaches for months, the Pediatrician referred us to a neurologist, who put him on RITALIN and in 2 wks on the med. he never had another one til 14 yrs of age and I went to the same neurologist, who put him back on RITALIN and in no time he had never had another "migraine" headache. He is now 39 yrs old. Mary Simonette

Since caffeine withdrawal causes headaches, would mean that Excedrine would tend to produce a rebound headache?

PEOPLE'S PHARMACY RESPONSE: IT WOULD DO THAT IF OVERUSED.

I get migraines on occasion and sometimes they are caused by too much light or flashing lights. Just being out on a sunny day would cause me to get a migraine the next day, or even the same day. Something that helped with that was getting transitions lenses for my glasses. They darken when I go into the sunlight and I get far few light caused migraines now.

I hope there is something natural that can help me. I have a rare disease called PTC or IIH. I used to have episodes of what I thought were migraines. After a series LP's for diagnosing purposes the severe pain, vomiting, dizziness, loss of vision have become much worse and constant. I wont go into detail about the surgeries done on my optic nerves to relieve the pressure as we really are just discussing pain here.

I was prescribed and became physically dependent on Fentenyl 50 mcg pain patches and have slowly worked my way off of them. Before the pain patches I was taking oxycodene and narco in which my body also became dependent on. I am trying to be strong and deal with the pain but being a single working mother I need to be able to function.

My life has been turned upside down by pain and the medicines that are being prescribed to me. Is there anything out there that will not harm my body but instead help heal my pain? I am desperate. I am missing out on my children's life and feel that I may lose my job if I don't find help soon. Thank you in advance for reading.

PEOPLE'S PHARMACY RESPONSE: YOU MIGHT WANT TO CONTACT DR. SAPER, THE EXPERT ON THIS SHOW, AT THE MICHIGAN HEAD PAIN AND NEUROLOGICAL INSTITUTE. ONE DRUG THAT IS SOMETIMES USED FOR THIS CONDITION IS ACETAZOLAMIDE (DIAMOX), WHICH IS ALSO USED FOR ALTITUDE SICKNESS.

Leave a comment

Share your comments or questions with the People's Pharmacy online community. Not all comments will be posted. Advice from other visitors to this web site should not be considered a substitute for appropriate medical attention. Concerns about medications should be discussed with a health professional. Do not stop any medication without first checking with your physician.

Check this box to be notified by email when follow-up comments are posted.